Hail, Yuma
- When
- July 29, 1:57 PM MST
- Where
- Yuma County, 4.04 mi E of Wray Bowman Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.976, -102.204
Spotter reported hail ranging from pea to quarter in size. Not a lot of hail fell.
In the afternoon of the 29th, scattered storms moved to the northeast across eastern Colorado. Hail up to one inch was reported near Vernon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the afternoon of the 29th, scattered storms moved to the northeast across eastern Colorado. Hail up to one inch was reported near Vernon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 10:29 AM MST, 3 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 1129 AM MDT Tue Jul 29 2025 .KEY MESSAGES... - Storms look to form in the mid-afternoon today and impact most of the area. Winds up to 60-70 MPH and hail up to 1.25 inches are the main threats. Additionally, a brief landspout or nuisance flooding cannot be ruled out. - Cooler temperatures with daily chances for storms are forecast for the mid-week. - Temperatures are forecast to warm to near average going into the weekend with highs around 90. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 1124 AM MDT Tue Jul 29 2025 Current observations show a surface low across a majority of the area, with the center closer to the southern half of the area. Meanwhile, there is some differential heating with parts of Northern and Eastern Colorado in the 70s due to some persistent low level cloud cover while the rest of the region is in the 80s and 90s underneath sunny skies. For this afternoon, the aforementioned conditions will likely set up some convergence boundaries for storms to form. The main boundary of note is the convergence zone along a stationary front, near the center of the low. This boundary is currently located roughly along Cheyenne county [CO], up to Hitchcock county [NE] and then to the east. This boundary is not forecast to move much and will generally be tied to the center of the low. Looking at ensembles, if it were to shift, it would shift a bit further east, taking the main wave more out of Colorado. Wherever storms fire up along this boundary, pulse storms that congeal fairly quickly are forecast as effective shear remains forecast to be around 15-30 kts. With storms unable to sustain and CAPE around 1000-2500 J/kg, large hail looks to be unlikely. Small, accumulating hail and heavy rain similar to most storms this year are likely, though the heavy rain may be initially delayed the further east storms form due to dewpoint depressions of 30+ degrees. This line will likely initiate around 2pm MT/3pm CT, with the earliest around 12:30pm MT. The sooner the line initiates, the more of the area that will see storms. A sooner initation could also allow for larger hail as guidance generally suggests that there would be more CAPE the closer storms fire to the cooler and more moist air (though mid level lapse rates around 7-8 C/km) would also be a hindrance). The other main line is the potential for storms to generally develop along either the I-70 or Highway 40 corridor along a moisture gradient as drier air is pulled in from the southwest. The chance for this line isn't as great as the other line along the front, but would have the potential to be severe as well. Hail doesn't look to be likely due to lower instability (CAPE 1000 J/kg or less), but microbursts and maybe a landspout could occur. The timing for this line is fairly similar with it starting as early as 2pm MT / 3pm CT, but the more likely initiation looks to be closer to 5pm CT (if it does initiate). A third potential line is with the differential heating boundary and usual higher terrain storms that form west of the area. This line has the least likely chance to be severe as it would likely move into an environment already stabilized by prior storms. Still, will need to watch for some potential wind gusts above 60 mph. The other potential concern with all of these lines remains the chance for flooding. Flooding chances still aren't that great (generally 30% or less for at least nuisance flooding), especially if any of the line converge on each other. Flooding would be more likely in the case of the lines staying apart, allowing for multiple rounds of heavy rain, or if storms can train on one of the boundaries that is forecast to develop. Otherwise, the generally dry air near the surface and downshear vectors of 20-25 kts should keep storms initially lighter and moving enough to give most of the area just enough rain to be beneficial, but not flood. So in quick summary, multiple lines of storms are possible this afternoon and evening. Severe weather is possible, favoring severe wind gusts, but maybe producing some large hail and a landspout. Flooding is also possible, but would need storms to move in a certain orientation and form in multiple rounds. Late this evening and into tonight, some showers and maybe a few storms could linger, but precipitation should end as the surface low pushes south along with the upper forcing. The chance for another cluster moving in from Western Nebraska has lower to less than 10%. If that did develop, we could see a few gusts to 60 mph in the northern part of the area closer to sunrise. Otherwise, winds should shift to out of the south and temperatures drop into the 60s. Tomorrow, a cooler day with highs maxing out in the low to mid 80s is forecast as the upper low over the Great Lakes begins to spin into the Plains and the northerly surface winds bring some weak cold air advection. Low level cloud cover is also forecast for the start of the day, which should help the day start a bit cooler. May have to watch for some fog in the morning depending on how much the storms saturate the low levels. Tomorrow evening and into the overnight hours, there is a chance for some storms to develop along the higher terrain to the west and push east into the area. The main inhibitor is that the higher surface pressure and colder air mass is forecast to also be pushing into the area late in the day. If these storms make it to the area, they may be able to produce a few strong wind gusts as they are forecast to form into a line. Otherwise, the higher pressure should push any storms south of the area and keep us clearer. We would have cloud cover move over the area in either scenario, keeping low temperatures in the 60s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Issued at 1124 AM MDT Tue Jul 29 2025 Thursday-Friday are forecast to remain a bit on the cooler side with high temperatures in the 70's through the mid 80s with the upper trough over the Great Lakes region forecast to extend into the Plains. With the higher pressure setting over the Plains, winds are forecast to remain around 10-20 mph from the east and then south. Chances and showers are forecast to continue as the moist air mass remains in place with the potential for shortwaves to bring some synoptic lift in during the afternoon and evening hours. If the showers and storms form, they would likely develop over the higher terrain in Colorado and move east into the area. Saturday-Sunday remain forecast to be warmer as the upper ridge tries to reamplify over the Rockies while the low level flow shifts to out of the south. With the warm air advection, temperatures should warm to be more around 90. Storm chances these days are a bit more variable as it depends on how amplified the ridge to the west becomes and how close it can be to the area. The more amplified and closer it is, the lower our chances as we would have upper subsidence and be less likely to be affected by shortwaves. Early next week, the current forecast is for the pattern to be similar to the weekend, but with more zonal flow. As long as the zonal flow holds, temperatures should warm to the 90s with afternoon/evening storm chances. However, there are hints of either upper lows/troughs pushing into the Northern United States both from the west and east. If the upper troughs/lows can push closer to the area, then a more organized day of storms and potential severe weather is likely. The area would also then probably see temperatures cool similar to this mid-week with highs in the 70s- 80s. If a system did move through, the current forecast favors Tuesday. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1124 AM MDT Tue Jul 29 2025 For KGLD & KMCK... VFR conditions are initially forecast for the first few hours of the period with generally sunny skies. Starting around 21Z, but more likely between 23-02Z, storms are forecast to develop across the area and intermittently impact the terminals. These storms may be severe with wind gusts of 50-55 kts. Hail ranging from 0.25-1.25" may also occur. Multiple round of storms are possible, so continue to use caution once a storm passes. Storms activity should lower/end around 03Z, but has a low chance of occurrence through 07Z with showers being more likely. Around this time, expect low level winds to become more from the north as a surface low pushes south. The other condition of interest is low cloud ceilings, forecast to develop between 08-12Z. KMCK is likely to see lower ceilings as a whole and before KGLD, but both site should lower to around 1000ft. Once ceilings lower, they likely won't lift until closer to 15-17Z. In short, storms this afternoon/evening, low ceilings tomorrow morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...KAK LONG TERM...KAK AVIATION...KAK
Hazardous Weather Outlook National Weather Service Goodland KS 112 PM MDT Tue Jul 29 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301915- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 112 PM MDT Tue Jul 29 2025 /212 PM CDT Tue Jul 29 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected to develop over most of the Tri-State area this afternoon and last into the overnight hours. Gusts of 60 to 75 MPH and hail up to 1.25 inches are the primary hazards. Localized flooding and a brief landspout may also occur with the storms today. Areas along and north of I-70 have the greatest potential to see severe weather today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Wednesday, a cluster of storms may move into Eastern Colorado during the evening and produce wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather or flooding are appreciated!
Special Weather Statement
National Weather Service Goodland KS
145 PM MDT Tue Jul 29 2025
COZ091-292000-
Kit Carson County CO-
145 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 200 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bethune, or 9 miles northeast of Stratton, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
This thunderstorm is producing minor accumulations of hail, which
will make driving hazardous, similar to snow or ice. If you must
travel, be aware of rapidly changing road condtitions.
&&
LAT...LON 3957 10253 3957 10226 3934 10234 3937 10254
TIME...MOT...LOC 1945Z 210DEG 10KT 3937 10245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
159 PM MDT Tue Jul 29 2025
COZ091-292015-
Kit Carson County CO-
159 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 215 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Bethune, or 13 miles northwest of Burlington, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Highway 385 between mile markers 200 and 205, and near
mile marker 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
This thunderstorm is producing minor accumulations of hail, which
will make driving hazardous, similar to snow or ice. If you must
travel, be aware of rapidly changing road condtitions.
&&
LAT...LON 3957 10244 3957 10229 3952 10218 3936 10239
3942 10253
TIME...MOT...LOC 1959Z 216DEG 11KT 3947 10239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
220 PM MDT Tue Jul 29 2025
KSZ001-NEZ079-292045-
Cheyenne KS-Dundy NE-
220 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA THROUGH 245 PM MDT/345 PM CDT/...
At 220 PM MDT/320 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Haigler, or 12 miles west of Benkelman,
moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Cheyenne County in northwestern Kansas and south central Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3986 10171 3999 10189 4018 10176 4001 10149
TIME...MOT...LOC 2020Z 219DEG 8KT 3999 10175
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
225 PM MDT Tue Jul 29 2025
COZ091-292045-
Kit Carson County CO-
225 PM MDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KIT CARSON COUNTY
THROUGH 245 PM MDT...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes Interstate 70 in Colorado between mile markers 424 and
425.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3927 10251 3935 10264 3956 10249 3946 10226
TIME...MOT...LOC 2025Z 212DEG 5KT 3934 10256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
255 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail Bethune 39.30N 102.42W
07/29/2025 M0.50 Inch Kit Carson CO Trained Spotter
Spotter reports some hail, mainly pea sized
but with a few larger stones.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
257 PM MDT Tue Jul 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail Stratton 39.30N 102.60W
07/29/2025 E0.25 Inch Kit Carson CO Public
Social media report of sporadic pea sized
hail.
&&
KAKThe Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 hail. Local standard time, as filed.
Spotter reported hail ranging from pea to quarter in size. Not a lot of hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272099.